Montana, 2008

High Wind in Montana, January 10, 2008

January 10, 2008 · NWS BYZ · 1 event in 1 county or zone

Isolated high winds occurred in the Livingston area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Isolated high winds occurred in the Livingston area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 10, 9:05 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 10, 9:05 AM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
905 AM MST THU JAN 10 2008

.SHORT TERM...VALID FOR TDY AND FRI...

A FEW ADDITIONAL UPDATES THIS MORNING. LOWERED CLOUD COVER OVER
EASTERN HALF OF THE FORECAST AREA TO MOSTLY SUNNY THROUGH MID DAY.
INCREASING MID LEVEL MOISTURE ASSOCIATED WITH FAIRLY POTENT
SHORTWAVE WILL OVERSPREAD THE AREA THIS AFTERNOON. GIVEN THE
STRONG DOWNSLOPE COMPONENT TO THE WINDS TODAY HAVING TOUGH TIME
SEEING TEMPERATURES REMAIN IN THE LOWER TO MID 30S AS SOME
GUIDANCE SUGGESTS. LATEST MET GUIDANCE MATCHES WARMER THINKING AND
LEANED TOWARD IT. THIS GIVES HIGHS IN THE MID TO UPPER 30S WITH A
FEW LOWER 40S NOT OUT OF THE QUESTION. MINOR ADJUSTMENTS TO POPS
TO INCLUDE CENTRAL ZONES IN THE LOW POPS. MODELS SUGGESTING
PRECIPITATION WILL GET GOING IN ERNEST OVER THE SOUTHWEST MOUNTAINS
BY LATE THIS AFTERNOON SO INCREASED POPS FOR THOSE AREAS THIS
AFTERNOON.

WIND ADVISORY CONTINUES OVER FAVORED GAP FLOW AREAS WITH GUSTS TO
63 MPH IN LIVINGSTON AND 67 MPH AT THE STILLWATER MINE NEAR NYE.
EXPECT THE STRONGEST WINDS TO OCCUR BEFORE NOON WITH SLOW
WEAKENING TREND THIS AFTERNOON AS INSTABILITY ERODES GAP FLOW
EFFECTIVENESS. CHAMBERS

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

EXTENDED MODELS WERE CONSISTENT WITH THEIR SOLUTIONS FROM
YESTERDAY. ONLY CHANGES TO FORECAST WERE TO ADJUST TEMPERATURES IN
A FEW PERIODS. THE PERIOD WILL START OUT WITH AN UPPER RIDGE/NW
FLOW ALOFT SCENARIO FOR SAT THROUGH SUN WITH SHORTWAVES MOVING
ACROSS THE AREA. THE BEST CHANCES FOR PRECIPITATION WILL BE OVER
THE MOUNTAINS AND IN THE E WHERE DOWNSLOPE FLOW WILL NOT DRY OUT
THE AIRMASS. TEMPERATURES WILL BE ABOVE NORMAL FOR THE WEEKEND.
RAISED THEM SLIGHTLY ON SUN BASED ON PROGGED 850 MB TEMPERATURES.
GAP FLOW AREAS MAY BE WINDY SUN NIGHT WITH LEE TROUGH IN PLACE. AN
UPPER RIDGE WILL BRING A DRY DAY TO THE REGION ON MON. DID NOT
CHANGE HIGH TEMPS IN THE 40S WHICH WILL DEPEND UPON HOW MUCH
MIXING CAN TAKE PLACE.

A SHORTWAVE TROUGH WAS STILL FORECAST TO MOVE THROUGH THE REGION
ON TUE...BUT MODEL TIMING...PLACEMENT AND STRENGTH OF SYSTEM WAS
STILL UNCERTAIN. GFS BROUGHT ASSOCIATED COLD FRONT FROM N TO S
THROUGH THE AREA WHICH WOULD SUPPORT HIGHER POPS THAN WHAT WAS
CURRENTLY FORECAST. HOWEVER...ECMWF HAD A SPLITTING TROUGH OVER
THE REGION WITH A W TO E MOVING FRONT WHICH WOULD SUPPORT LOWER
POPS OVER THE FORECAST AREA. WILL MAKE NO CHANGES TO POPS WHICH
WERE HIGHEST IN MOUNTAINS WITH SLIGHT CHANCE OVER MOST LOWER
ELEVATIONS. DID BUMP TEMPS UP TOWARD ENSEMBLE MEAN HOWEVER...AS
THERE SHOULD BE A PERIOD OF PREFRONTAL WARMING. ALSO RAISED TEMPS
A LITTLE ON MON NIGHT. EXPECT A WINDY DAY ON TUE WITH FRONTAL
PASSAGE.

A NORTHERLY CYCLONIC FLOW WILL OVERTAKE THE AREA BEHIND THE SYSTEM
ON WED. ADDED SOME LOW POPS FOR THIS UNSTABLE FLOW. BIG MODEL
DIFFERENCES IN HOW COLD IT WILL BE BEHIND THE SYSTEM ON WED WITH
GFS BRINGING IN -20 DEG C AIR AT 850 MB AND ECWMF GOING WITH -8
DEG C. IN ANY CASE IT WILL LIKELY BE COLDER THAN TUE. NUDGED TEMPS
TOWARD THE ENSEMBLE MEAN. ARTHUR

&&

.AVIATION...

A WIND ADVISORY IS IN AFFECT FOR THE UPPER YELLOWSTONE RIVER
VALLEY AND THE UPPER STILLWATER RIVER VALLEY...INCLUDING THE CITES
OF LIVINGSTON AND NYE UNTIL 5 PM . STRONG GUSTY SOUTHWEST WINDS
OF 25 TO 40MPH WITH GUSTS TO 60 MPH ARE EXPECTED IN THOSE AREAS.
OTHERWISE WINDS ACROSS THE REGION SHOULD BE REMAIN BETWEEN 10 TO
20 MPH.

MOUNTAIN OBSCURATION AND MVFR/IFR CONDITIONS WILL OCCUR
OVER THE HIGH TERRAIN TODAY DUE TO SNOW SHOWERS. A FEW RAIN OR
SNOW SHOWERS WILL OCCUR OVER THE PLAINS AS WELL...WITH LOCALIZED
MVFR CONDITIONS. OTHERWISE...VFR CONDITIONS SHOULD CONTINUE ACROSS
THE REGION TODAY. SCATTERED SNOW SHOWERS WITH MVFR/IFR CONDITIONS
WILL OCCUR ACROSS THE AREA TONIGHT. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 037 024/041 021/040 023/041 020/044 024/033 016/030
    2/O 22/O    20/B    11/B    00/B    22/S    22/J
LVM 036 026/039 024/037 025/040 024/045 022/034 016/033
    2/O 23/O    21/N    21/B    00/N    33/S    22/J
HDN 038 019/042 019/040 018/042 014/046 019/031 014/031
    2/O 23/O    21/B    21/B    00/B    22/S    22/J
MLS 039 018/034 015/040 015/037 012/042 019/033 014/029
    1/B 22/S    21/B    22/J    11/B    22/S    22/J
4BQ 036 019/037 016/037 016/039 014/043 019/033 013/028
    1/B 23/O    31/B    22/W    11/B    22/S    22/J
BHK 038 015/032 013/037 011/033 010/039 018/032 010/026
    1/B 22/S    21/B    22/J    11/B    22/S    12/J
SHR 035 016/038 015/037 016/038 013/039 019/033 012/029
    2/O 33/O    31/B    21/B    00/B    23/S    22/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
      ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 10, 9:10 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
910 AM MST THU JAN 10 2008

MTZ029>033-035>038-057-058-067-068-WYZ098-099-111615-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE-
POWDER RIVER-CARTER-SOUTHERN BIG HORN-NORTHERN BIG HORN-
SOUTHERN ROSEBUD-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
910 AM MST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR SNOW SHOWERS WILL OCCUR LATE THIS AFTERNOON
INTO THE OVERNIGHT HOURS ACROSS SOUTHEAST MONTANA AND SHERIDAN
COUNTY IN WYOMING. ANY SNOW ACCUMULATIONS WILL BE LIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-034-039>042-056-063>066-111615-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-
910 AM MST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL CONTINUE THROUGH THE DAY TODAY ALONG THE FRONT
RANGE OF THE BEARTOOTH MOUNTAINS...WITH SUSTAINED WINDS OF 35 TO
45 MPH AND GUSTS OF 60 TO 70 MPH. THESE STRONG WINDS WILL MAKE
TRAVEL DIFFICULT FOR HIGH PROFILE VEHICLES...ESPECIALLY ALONG
PORTIONS OF I-90 FROM SPRINGDALE TO LIVINGSTON WHERE DANGEROUS
CROSSWINDS ARE EXPECTED. WINDS ARE EXPECTED TO SUBSIDE SOMEWHAT
THIS EVENING...HOWEVER WINDY CONDITIONS WILL CONTINUE THROUGH AT
LEAST TOMORROW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Livingston Area

When
January 10, 12:25 PM MST to 3:00 PM MST
Where
Livingston Area forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71849.